After Real Scare, France Ends Alert on Diuretic Drug

by Kathy Jones on  June 21, 2013 at 11:24 PM Drug News   - G J E 4
A 13-day alert over a diuretic that was issued after two persons who took the pills died has been ended in France.
 After Real Scare, France Ends Alert on Diuretic Drug
After Real Scare, France Ends Alert on Diuretic Drug

On June 7, the National Medicines Safety Agency (ANSM) suspended sales of two batches of 40mg doses of Furosemide Teva, fearing that some packets accidentally contained sleeping pills.

Three days later, it urged patients to return all boxes of the drug to their pharmacists.

But ANSM Director General Dominique Maraninchi on Thursday said a thorough search had turned up nothing.

"The alert is being lifted -- 800,000 people take Furosemide and they should now carry on with their medication," he told Europe 1 radio station.

"A check, carried out under police supervision, has not found any suspicious pill. This is reassuring. The alert is over, the investigation is continuing, no more media overkill," he said.

"We now know that people taking Furosemide Teva were not in danger. This was an isolated event," he added.

Furosemide Teva is a diuretic used to treat water retention in people with congestive heart failure and disorders of the liver, kidney and lung.

The drug works by increasing the amount of urine produced and excreted, and removing excess water in the body. It is also used for high blood pressure.

France has had a series of medical scares since it emerged domestic company PIP had produced breast prostheses containing industrial-grade silicone gel.

An estimated 300,000 women in 65 countries are believed to have received faulty implants.

Maraninchi said that the average age of people taking Furosemide Teva was 75 years, and a quarter of patients were over 85.

"In some cases, it is Furosemide which is helping to keep them alive," he said. "There were some people who died while they were being prescribed the drug, and this fortunately is different from people who died because of the drug."

Source: AFP

Post your Comments

Comments should be on the topic and should not be abusive. The editorial team reserves the right to review and moderate the comments posted on the site.
User Avatar
* Your comment can be maximum of 2500 characters
Notify me when reply is posted I agree to the terms and conditions

You May Also Like

View All